Re: A basic question on encoding Latin characters

From: Christopher John Fynn (
Date: Tue Sep 28 1999 - 17:26:38 EDT

Robert Brady <> wrote:

<<The only option is to go back and rerender the "o", only with a paper hat
above. This causes unpleasant flicker, which wouldn't happen if combining
characters were placed before the base character, as it would be possible
to tell with zero-lookahead when a combining sequence ends.>>

As someone mentioned, Arabic terminals already work this way - a displayed
glyph is often deleted and replaced with a different glyph form as
characters are typed. Do users of these Arabic terminals constantly
complain of an "unpleasant flicker"?

I wrote a (pre-Unicode) Tibetan application where a displayed glyph was
often deleted (by sending a destructive backspace) and replaced by a
glyph for a stacked ligature as the user typed in characters which had to
combine in a stack. I was never annoyed by a flicker and not a single user
ever complained about this.

In this application if the user typed a combining character before a
base character it was simply removed from the input queue and the
computer gave a single beep to warn the typist that they had mis-keyed.

- Chris

This archive was generated by hypermail 2.1.2 : Tue Jul 10 2001 - 17:20:53 EDT